Minnesota, 2010

Hail and Damaging Wind in Minnesota, June 25, 2010

June 25, 2010 · NWS FGF · 2 events in 1 county or zone

A mesoscale convective system moved along the Interstate 94 corridor in the early morning hours of the 25th, producing a few reports of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A mesoscale convective system moved along the Interstate 94 corridor in the early morning hours of the 25th, producing a few reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 1:57 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 1:57 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 AM CDT FRI JUN 25 2010

.DISCUSSION...
THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES THROUGH SATURDAY. AN
MCS CONTINUES TO MOVE THROUGH THE DEVILS LAKE BASIN INTO NE ND.
THE GFS IS DOING WELL WITH QPF FIELDS THIS MORNING SO WILL FOLLOW.

FOR TODAY/TONIGHT...EXPECT THE MCS TO BE MOVING INTO MN THIS
MORNING...CONVECTION RE-DEVELOPING THIS AFTERNOON. THE EXTENT OF
SEVERE WEATHER THIS AFTERNOON WILL DEPEND ON HOW MUCH WE CAN HEAT
OUT. THERE SHOULD BE SOME BREAKS BEHIND THE CURRENT COMPLEX...SO
WE SHOULD WARM ENOUGH TO GET CAPES INTO THE 1500-3000J/KG RANGE.
THE BEST CHANCE FOR ORGANIZED SEVERE SHOULD BE IN THE FAR SOUTH
LATER THIS AFTERNOON CLOSER TO THE SFC LOW AND LLJ. THE LLJ WILL
VEER INTO MN SOUTH OF THE FORECAST AREA AFTER 03Z...SO THERE MAY
BE A LULL IN THE CONVECTION TONIGHT. GIVEN THE FAST FLOW ALOFT
THOUGH AND SEVERAL UPSTREAM SHORTWAVES...WILL STILL MAINTAIN LOWER
POPS AFTER 06Z SAT. THERE IS A SLIGHT RISK FOR MOST OF THE AREA
TODAY WITH THE MAIN THREATS LARGE HAIL AND DAMAGING WIND...WITH
HEAVY RAIN NEAR ANY THUNDERSTORM AS WELL.

FOR SAT...THERE ARE STILL SOME TIMING DIFFERENCES TO THE MAIN
SHORTWAVE THAT WILL ROTATE THROUGH THE NORTHERN PLAINS. THIS
MORNINGS RUNS ARE A BIT SLOWER...AND THE TROUGH MAY NOT COME
THROUGH UNTIL SAT NIGHT. THERE WILL STILL BE LARGE SCALE ASCENT
INTO EASTERN ND SAT AFTERNOON...AND EXPECT THE POTENTIAL FOR MORE
SEVERE CONVECTION LATE SAT AFTERNOON THROUGH SAT NIGHT WITH A
SLIGHT RISK ONCE AGAIN.

ON SUNDAY...THERE COULD BE SOME WRAPAROUND CONVECTION IN THE
NORTHEAST WITH COLD ADVECTION. WINDS COULD GET A BIT GUSTY FROM
THE NW ON SUNDAY WITH COOLER TEMPS.

FOR MON-WED...EXPECT A DRY PERIOD WITH TEMPS SLOWLY WARMING.

&&

.AVIATION...

EXPECT MVFR AND ISOLATED IFR CONDITIONS WITH CONVECTION MOVING
INTO EASTERN ND AND WESTERN MN THIS MORNING. THESE CONDITIONS
SHOULD BE FAIRLY SHORT LIVED...WITH HEAVY RAIN ALSO POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jun 25, 2:39 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT FRI JUN 25 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-260845-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
339 AM CDT FRI JUN 25 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY DEVELOP IN EASTERN NORTH DAKOTA AND WESTERN
MINNESOTA TODAY AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES ARE
POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA. IN ADDITION...HEAVY RAINFALL WILL OCCUR NEAR ANY
STORMS...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS CONTINUALLY DEVELOP
OVER ONE AREA.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE REGION TODAY AND
TONIGHT...AND REMAIN IN THE AREA THROUGH SATURDAY UNTIL A COLD
FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY FOR
ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. A STRONG UPPER
LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION SATURDAY AFTERNOON
AND SATURDAY NIGHT. A SEVERE THUNDERSTORM COMPLEX MAY DEVELOP
SATURDAY AFTERNOON IN CENTRAL NORTH DAKOTA...THEN MOVE THROUGH THE
REGION THEREAFTER. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH ISOLATED TORNADOES SATURDAY AFTERNOON AND EVENING
IN EASTERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.

DK

In the hours before

Special weather statement, Jun 25, 2:39 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 AM CDT FRI JUN 25 2010

NDZ038-250945-
BARNES ND-
339 AM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 445
AM CDT...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 17 MILES NORTHEAST OF JAMESTOWN...MOVING TO THE EAST AT
50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
SANBORN AND ROGERS AROUND 345 AM CDT.
BALD HILL DAM AROUND 355 AM CDT.
VALLEY CITY AROUND 400 AM CDT.
ORISKA AROUND 410 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPPES
Local storm report, Jun 25, 3:07 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
407 AM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND GST     VALLEY CITY             46.92N 98.01W
06/25/2010  M60 MPH          BARNES             ND   AWOS

&&

DK
Special weather statement, Jun 25, 3:34 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
434 AM CDT FRI JUN 25 2010

MNZ022-023-251000-
MAHNOMEN MN-SOUTH CLEARWATER MN-
434 AM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER AND
MAHNOMEN COUNTIES UNTIL 500 AM CDT...

AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR MAHNOMEN...OR 33 MILES NORTH OF DETROIT LAKES...
MOVING TO THE NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN AND FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
BEAULIEU AROUND 440 AM CDT.
MAHKONCE AND NAYTAHWAUSH AROUND 450 AM CDT.
ISLAND_LAKE AROUND 455 AM CDT.
LOWER RICE LAKE...ROY LAKE AND PINE BEND AROUND 500 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2
Special weather statement, Jun 25, 3:39 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT FRI JUN 25 2010

MNZ022-023-027-028-251015-
EAST BECKER MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER MN-
439 AM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BECKER...SOUTHWESTERN
CLEARWATER AND SOUTHEASTERN MAHNOMEN COUNTIES UNTIL 515 AM CDT...

AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES NORTH OF DETROIT LAKES...MOVING TO THE EAST AT
45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
TULABY LAKE AND MANY POINT LAKE AROUND 455 AM CDT.
BAD MEDICINE LAKE AROUND 505 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2
Special weather statement, Jun 25, 4:34 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 AM CDT FRI JUN 25 2010

MNZ024-027-028-031-032-251115-
EAST BECKER MN-EAST OTTER TAIL MN-HUBBARD MN-WADENA MN-WEST BECKER
MN-
534 AM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL...
SOUTHEASTERN BECKER...NORTHERN WADENA AND SOUTHERN HUBBARD COUNTIES
UNTIL 615 AM CDT...

AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES NORTHEAST OF FRAZEE...OR 19 MILES EAST OF
DETROIT LAKES...MOVING TO THE EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN AND FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
WOLF LAKE AND BUTLER AROUND 540 AM CDT.
OSAGE...MIDWAY AND HILLVIEW AROUND 545 AM CDT.
PARK RAPIDS AND MENAHGA AROUND 555 AM CDT.
HUBBARD AND DORSET AROUND 600 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2
Special weather statement, Jun 25, 5:19 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
619 AM CDT FRI JUN 25 2010

MNZ024-028-030>032-251200-
EAST BECKER MN-EAST OTTER TAIL MN-HUBBARD MN-WADENA MN-WEST OTTER
TAIL MN-
619 AM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR OTTER TAIL...SOUTHEASTERN
BECKER...WADENA AND SOUTHERN HUBBARD COUNTIES UNTIL 700 AM CDT...

AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES EAST OF PARK
RAPIDS TO 7 MILES WEST OF SEBEKA TO 10 MILES SOUTHWEST OF PERHAM TO 7
MILES EAST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORMS WILL BE NEAR...
BATTLE LAKE...OTTERTAIL AND NIMROD AROUND 625 AM CDT.
CLITHERALL...BLUFFTON AND BLUE GRASS AROUND 630 AM CDT.
WADENA...HENNING AND VINING AROUND 635 AM CDT.
VERNDALE...URBANK AND ALMORA AROUND 645 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2

The radar

The Fargo/Grand Forks radar (KMVX), 190 km away, was scanning. The volume nearest the first event began at 11:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
June 25, 5:37 AM CST
Where
Grant County, 0.69 mi N of Wendell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.040, -96.100

Thunderstorm Wind, Grant

When
June 25, 5:50 AM CST
Where
Grant County, 4.82 mi SW of Wendell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.980, -96.170

Branches were blown down and the steel on a shed was pealed up.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227505, 227506.